Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 44, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2009, 11:23 PM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2009, 11:23 PM CDT (04:23 UTC)
- Expired
- Mar 10, 2009, 12:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Bourbon County, KS, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 497 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 8:39 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Mar 9, 8:39 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 839 PM CDT MON MAR 9 2009 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... THUNDERSTORMS HAVE SHOWN A GRADUAL STRENGTHENING TREND OFF TO THE WEST OVER THE PAST FEW HOURS AS SLIGHTLY BETTER DYNAMICS AND A WEAK SHORT WAVE TROUGH MOVE ON TO THE PLAINS. SEVERAL OF THESE STORMS HAVE EXHIBITED SUPERCELL CHARACTERISTICS AND WILL CONTINUE TO DO SO AS THEY MOVE NORTHEAST...EVENTUALLY AFFECTING PORTIONS OF THE SGF CWA. THE EXTREME NORTHWEST PORTION OF THE CWA MAY SEE THUNDERSTORMS BEFORE 10 PM. HOWEVER...THE MAIN ACTIVITY WILL PUSH INTO THE EXTREME SOUTHEAST KANSAS COUNTIES JUST BEFORE MIDNIGHT...WITH THE ACTIVITY CURRENTLY IN CENTRAL OKLAHOMA FOLLOWING DURING THE EARLY MORNING HOURS. MOST RECENT ANALYSIS INDICATES A CONTINUED MOISTURE FEED NORTH INTO EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI. AS FORCING MOVES INTO THIS RELATIVELY JUICY AIR...ANTICIPATE THAT STORMS WILL MAINTAIN THEMSELVES AND CONTINUE TO EXHIBIT SUPERCELLULAR CHARACTERISTICS. THE MAIN QUESTION IN OVERALL SEVERE POTENTIAL AT THIS POINT LIES IN THE AMOUNT OF INSTABILITY AVAILABLE TO STORMS AS THEY MOVE INTO THE OZARKS. SHEAR PARAMETERS...INCLUDING LOW LEVEL SHEAR...IS PLENTIFUL AND WILL SUPPORT ROTATION WITH SUSTAINED UPDRAFTS. AT THE SAME TIME...THE LOW LEVEL JET WILL INCREASE SUBSTANTIALLY...ENHANCING LOW LEVEL HELICITIES AND CONVERGENCE ALONG THE FRONTAL BOUNDARY.THE FORECAST SURFACE LOW PRESSURE TRACK REMAINS WEST OF THE CWA WITH THE BEST INSTABILITY OVERNIGHT REMAINING PRIMARILY NORTH OF INTERSTATE 44 AND WEST OF HIGHWAY 65. THESE AREAS WILL SEE THE BEST CHANCE OF SEVERE WEATHER...WHILE AREAS ALONG AND WEST OF AN ANDERSON TO OSCEOLA LINE HAVE THE GREATEST RISK OF SEEING A TORNADO. IS ALSO POTENTIAL FOR ISOLATED DEVELOPMENT OVER SOUTH CENTRAL MISSOURI. MOISTURE POOLING ALONG THE BOSTON MOUNTAINS APPEARS THAT IT WILL SPILL AROUND THE EAST SIDE OF THE RIDGE AND INTO THE WEST PLAINS REGION. THIS MAY BE ENOUGH TO SPARK OFF A FEW THUNDERSTORMS...WHICH WOULD HAVE THE POTENTIAL TO PRODUCE HAIL AND PERHAPS DAMAGING WINDS. BARJENBRUCH && .AVIATION... FOR THE 00Z TAF PACKAGE...TSTORMS HAVE INITIATED OVER KANSAS AND OKLAHOMA AND WILL MOVE NORTHEAST INTO THE JLN...AND EVENTUALLY SGF...AREAS LATER THIS EVENING. STORMS WILL BE SCATTERED IN NATURE AND MAY NOT NECESSARILY IMPACT EACH AERODROME. WITH TIMING ALSO IN QUESTION...HAVE MENTIONED CB BUT LEFT OUT TS WORDING AT THIS TIME. CONDITIONS WILL DETERIORATE RAPIDLY IF STORMS MOVE OVER THE TAF SITE. LOW LEVEL WIND SHEAR WILL BE AN ISSUE FROM LATE EVENING THROUGH APPROXIMATELY SUNRISE WITH A STRONG JET JUST OFF THE SFC. IN ABSENCE OF THUNDERSTORMS...CONDITIONS ARE EXPECTED TO REMAIN VFR FOR THE DURATION OF THE TAF PERIOD WITH SOUTH WINDS PREVAILING. BARJENBRUCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 9, 8:55 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 855 PM CDT MON MAR 9 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 855 PM CDT MON MAR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED TORNADOES. HAIL UP TO THE SIZE OF HALF DOLLARS. DAMAGING WINDS UP TO 70 MPH. HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING. AREAS AFFECTED AND TIMING: SUPERCELL THUNDERSTORMS WITH POSSIBLE TORNADOES AND LARGE HAIL WILL IMPACT AREAS ALONG AND WEST OF A LINE FROM CASSVILLE TO BOLIVAR TO WARSAW MISSOURI AFTER 10 PM TONIGHT. EAST OF THIS LINE...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL WILL BE POSSIBLE AFTER MIDNIGHT. DISCUSSION: THUNDERSTORMS HAVE DEVELOPED ACROSS KANSAS AND OKLAHOMA THIS EVENING. THESE STORMS WILL MOVE NORTHEAST AS THE EVENING PROGRESSES...PUSHING INTO EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AFTER 10 PM. THE GREATEST RISK FOR SEVERE WEATHER WILL BE WEST OF A CASSVILLE TO BOLIVAR TO WARSAW LINE. DUE TO THE COMBINATION OF STRONG WIND SHEAR AND MODERATE AMOUNTS OF INSTABILITY...TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE. DECREASED INSTABILITY WILL CAUSE THE THUNDERSTORM ACTIVITY TO WEAKEN A BIT...AND THE TORNADO THREAT WILL DIMINISH AS STORMS PUSH EAST OF THIS LINE. THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS THE REST OF THE OZARKS DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WIDESPREAD STRONG TO SEVERE THUNDERSTORMS WILL AGAIN DEVELOP OVER THE REGION BY TUESDAY AFTERNOON. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BARJENBRUCH
In the hours before
Local storm report, Mar 9, 7:40 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM TSTM WND DMG 1 NE EDGAR SPRINGS 37.71N 91.85W
03/08/2009 PHELPS MO NWS STORM SURVEY
A METAL ROOF TORN OFF OF A BUSINESS IN EDGAR SPRINGS.
SCATTERED TREES DOWN...AND A WINDOW BLOWN OUT OF A
RESIDENCE. WIND SPEEDS ESTIMATED AT 80 MPH.
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 12:32 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 32 min |
| Mar 10, 12:41 AM CDT | Tornado Warning | SGF | St. Clair | 19 min |
| Mar 10, 6:38 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Douglas, Howell, Shannon, Texas | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.